The loss of your hair, especially unexpectedly, is a condition that shocks many, affecting their confidence and personal detrimentally. More and more individuals are losing their hair at ages far before the expected age where hair loss regularly occurs. What many do not realise is that antidepressants, of certain types, can cause premature loss of your hair.

The loss of your hair due to antidepressants is termed telogen effluvium. There is however light at the end of the tunnel for those that are losing hair due to antidepressants, the condition is not permanent. Recovery of your hair follicles takes approximately six months in total. Telogen Effluvium, commonly abbreviated as TE, is the second most commonly found form of hair loss. The condition itself requires further research to properly define its effects and causes; however what has been found is that the condition is onset due to a change in the amount of hair follicles that are actively growing hair. The vast majority of antidepressants list hair loss as a possible side effect. Tricyclic’s, serotonin reuptake inhibitors and SSRI’s have been found to be responsible for hair loss. The common Tricyclic’s responsible for hair loss include amoxapine, amitriptyline, desipramine and nortriptyline. There are two common SSRI’s also responsible for the same effects, namely fluoxetine and sertraline. There are numerous chemicals present in antidepressants that are responsible for the hair loss caused. The ultimate effect of all antidepressants on your hair is the forcing of your hair into the Telogen phase early. This phase puts your hair into a state of resting. In this state your hair stops growing and eventually falls out. This resting phase prevents the hair follicles from producing hair, causing an excessive amount of hair loss throughout the scalp. Antidepressants are not the only cause of hair loss; many other drugs are also responsible. It would be best to check the side effects of all medication, prior to suspending your dosage of selected antidepressant. Anti-inflammatories, thyroid medication, antihypertensives, ulcer medications, anticoagulants and even cholesterol medications can all cause the onset of alopecia. It is always essential to check the side effects of all medication, as even over the counter varieties can be harmful to your scalp and hair. If you are unfortunate enough to have experienced hair loss as a result of your antidepressant medication, or otherwise, then the only way to restore the normal growth of your hair is to stop using the medicine. It would be in your best interest to consult your doctor should your antidepressant be causing your hair to fall out. If there is a need to stay on the medication, for other critical health and emotional reasons, then your doctor will be able to recommend an alternative that fits your needs, one that does not cause hair loss. If you cannot afford the consultation, or prefer not to visit a conventional doctor, then you can always switch to a different brand of antidepressants, available over the counter. Often the cause of hair loss is limited to a single chemical in the antidepressant that you are using. Hair growth that has been stunted due to antidepressants may grow back but at a much slower rate. Waiting for your hair to grow back is a time consuming process, met with frustration by many. The negative effects of stopping a needed schedule of medication is far more serious than the time you have to wait, and it is for this reason that it is suggested that you always consult a professional first, should the problem occur. For those that feel self-conscious and are looking to improve their appearance, whilst hair is growing back, a wig makes for a good suggestion. There are many hairpieces available that resemble the very hair style and colour that you once held, it is simply a matter of taking your time to carefully consider all options. There are many forms of medication that serve the exact same purpose; there is no reason to suffer from hair loss due to condition that requires constant medication. Stress is a major factor that not only causes a need for antidepressants, but also directly causes hair loss itself. If you are one of the many that are afflicted by this form of hair loss then you had need not fret. There are more than enough options at your disposal and a quick visit to your doctor can remedy your problem, preventing it from occurring in the future. Hair loss due to antidepressants is a reversible condition that is unfortunate, but not life-ending in the sense that some see it. There are many simple measures that you can employ to either remedy the situation yourself if forced to and it is just a matter of time before your hair will grow back, if you cease the usage of your antidepressants of course.

SHARE STORY

AUTHOR

By Damien

RELATED

Free Consultation